Graves’ Disease (GD) is an autoimmune disorder characterized by the production of stimulating antibodies against the TSH receptor (TSIs), which is primarily expressed in the thyroid but also in adipocytes, fibroblasts and bone cells. High titers of TSIs have been known to correlate with the presence and severity of extrathyroidal manifestations, such as Graves’ orbitopathy (GO), dermopathy and acropachy. Therefore, treatment with Radioactive Iodine Ablation therapy (I-131), which can cause a transient rise in TSIs, can lead to development or worsening of these complications. We report an unusual case of GD with extrathyroidal manifestations developed after treatment with I-131.
Discussion : A 36 year-old male patient, chronic smoker, was referred to our clinics for management of hypothyroidism post-procedure and suspected GO. He was diagnosed with GD three years prior and received I-131 without major complications, with no orbitopathy diagnosed at that time. Two years after receiving I-131 he began to develop retroocular pain, bulging of the eyes and gritty sensation, excessive tearing, blurred vision and diplopia. Examination revealed a small thyroid gland, with proptosis, periorbital edema, conjunctival erythema and lid lag. The presence of clubbing and swelling of the digits, and non-pitting edema with associated raised waxy skin lesions in the pretibial area was noted. These findings were worrisome for GO, acropachy and dermopathy, respectively. Laboratory tests were pertinent for a TSH at 11.884 (0.300-3.000 µIU/mL) and Total T4 at 7.28 (4.77-10.00 µg/dL). He was already using Levothyroxine and therapy was optimized. TSIs were markedly elevated at 160.00 (0.00-0.55 IU/L). He was evaluated by Ophthalmology and Dermatology services and received a short course of oral and topical steroids. He was scheduled for orbital decompression surgery, with smoking cessation strongly encouraged.
This case illustrates a rare presentation of GD with development of GO, dermopathy and acropachy after I-131 therapy in presence of high TSI titers. The occurrence of this triad has been reported in less than 1% of patients, moreover, no cases were found in the literature in which all three manifestations developed after more than one year of therapy. Prompt recognition and early intervention is essential, particularly in GO, which can be sight threatening in the most severe cases. Since male smokers (as in our case) have the highest incidence of unfavorable outcomes, it is imperative to forewarn these patients, prior to I-131 therapy, about the possibility of developing these complications and the importance of long-term monitoring.
Maria Marrero-Mendez– Endocrinology Fellow, University of Puerto Rico, Medical Sciences Campus, San Juan, Puerto Rico
Naomi Collazo-Gutierrez– Endocrinology Fellow, University of Puerto Rico-Medical Science Campus
Milliette Alvarado-Santiago– Attending Physician, Univeristy of Puerto Rico- Medical Science Campus
Loida Gonzalez-Rodriguez– Assistant Professor, University of Puerto Rico School of Medicine - Endocrinology, Diabetes and Metabolism Division, San Juan, Puerto Rico
Margarita Ramirez-Vick– Attending Physician, University of Puerto Rico - Medical Science Campus
University of Puerto Rico, Medical Sciences Campus
San Juan, Not Applicable, Puerto Rico
Maria del C. Marrero-Mendez, MD is a first year Endocrinology fellow in training in San Juan, Puerto Rico. She graduated from University of Puerto Rico - School of Medicine in 2015 and completed her specialty in Internal Medicine in 2018 at the University Hospital of Puerto Rico. Her interests are General Endocrinology, Diabetes, Thyroid Diseases and Bone.
University of Puerto Rico-Medical Science Campus
Dr. Naomi Collazo Gutierrez, MD is an internal medicine specialist in San Juan, PR. Currently, second year endocrinology fellow in training at University of Puerto Rico-Medical Science Campus.
Univeristy of Puerto Rico- Medical Science Campus
Dr. Milliette Alvarado Santiago is an Endocrinology Specialist in Rio Piedras, Puerto Rico. She graduated with honors from University Of Puerto Rico School Of Medicine in 2010. Having more than 8 years of diverse experiences, especially in ENDOCRINOLOGY, INTERNAL MEDICINE, Dr. Milliette Alvarado Santiago has dedicated her early career to the academic field, being full time assistant professor at the Endocrinology Fellowship at the University of Puerto Rico.
University of Puerto Rico School of Medicine - Endocrinology, Diabetes and Metabolism Division
San Juan, Puerto Rico
Loida A. Gonzalez-Rodriguez, MD is an Endocrinology, Diabetes & Metabolism specialist in San Juan, Puerto Rico. She graduated from University of Puerto Rico - School of Medicine in 2008, completed her specialty in Internal Medicine in 2011 and her sub-specialty in Endocrinology in 2014 at the University Hospital of Puerto Rico. Since then she has been Assistant Professor at the Endocrinology, Diabetes and Metabolism Division of the University of Puerto Rico. Dr. Gonzalez-Rodriguez also participates in different research projects in the area of endocrinology.
University of Puerto Rico - Medical Science Campus
Dr. Margarita Ramirez-Vick is an endocrinology specialist in San Juan, PR and has been practicing for 29 years. She graduated from University of Puerto Rico School of Medicine in 1989 and received her medical degree from University of Puerto Rico School of Medicine. She specializes in endocrinology, diabetes & metabolism.